Utah, 2020Winter Weather in Utah, March 12 to 14, 2020
March 12 to 14, 2020 · NWS GJT · 1 event in 1 county or zone
An area of low pressure which originated off the coast of Baja, California moved inland and lifted across the Four Corners region. This storm led to moderate, wet snow across the higher elevations of the Eastern Uinta Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure which originated off the coast of Baja, California moved inland and lifted across the Four Corners region. This storm led to moderate, wet snow across the higher elevations of the Eastern Uinta Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 12, 1:51 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 12, 1:51 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
251 PM MDT Thu Mar 12 2020
.SHORT TERM...(Tonight through Friday night)
Issued at 225 PM MDT Thu Mar 12 2020
A few stray showers continue across the Park Range this afternoon
and that was about it as far as precipitation goes. Some high
clouds have also been streaming in from the south thanks to the
next system that will be bringing some rain and snow to the region
tomorrow and into the weekend.
The closed low, off the Pacific coast, has just about come ashore
this afternoon and brought plenty of precipitation with it. As the
low continues to move eastward overnight, a large plume of
moisture will advect into the Four Corners region. Accompanying
this plume of moisture will be a well-organized deformation zone
which will be the focus for heavier precipitation early Friday
morning through much of the day. Models are in good agreement that
snow will overspread the San Juans from about 3AM onwards with,
what looks to be, some impressive snowfall rates. An inch an hour
is probable, it not a bit more. Southwesterly flow will remain in
place keeping rather warm air pumping into the region. This will
keep snow levels around 8500 feet, give or take. By daybreak
Friday, the snow will be flying over the San Juans with heavier
rain in the lower valleys. I'd anticipate very difficult driving
conditions over 550 including Red Mtn, Molas, and Coal Bank Passes
and wouldn't be surprised if the road is closed from time to time.
The same goes for Rte. 160 up to Wolf Creek Pass. With that in
mind, went with a low-end winter storm warning for the San Juans
for 8 to 14 inches of heavy snow above 8500 feet. The La Sal and
Abajos also look favored with this system so went with advisories
for them, also above 8500 feet, for 6 to 10 inches.
Through the day, the deformation axis will move northward and
remain the focus of heavier precipitation. Most of the CWA will
see plenty of low clouds and rain through the day. Expect rain in
the central valleys around 9AM with some snow for the Grand Mesa
and central mountains. By noon, the precip will finally reach the
northern valleys and mountains. The highest peaks in those areas
will likely see 4 to 8 inches with locally higher amounts
possible. Didn't issue any highlights for those areas though.
Might see a quick covering of snow before it melts on the warmer
roadways.
Once the deformation axis exits the area later in the afternoon,
a dry slot may develop allowing some instability to form just
before an upper level trough moves through. QPF amounts do drop
considerably for eastern Utah and the Western Slope as the trough
moves through so expect precip to be more showery in nature. We'll need
to keep an eye on things to see if any of the showers tap into
some of the instability causing storms to form. Expect off and
on, spotty showers...some heavy, some light...for the remainder of
the evening and night hours on Friday. Conditions will improve,
from west to east, after midnight.
.LONG TERM...(Saturday through Thursday)
Issued at 225 PM MDT Thu Mar 12 2020
Some lingering moisture will remain in the atmosphere Saturday and
with a few vort maxes moving through the main flow, some showery
activity will continue. Higher terrain will be favored with
coverage decreasing from noon onwards. Lapse rates are around 6C/km
so not much instability in the midlevels while CAPE is almost non-
existent. We can expect a day of variable clouds, more over the
mountains, with temperatures near normal give or take a few degrees
on either side.
Models remain in good agreement with the new solution that cuts off
the low pressure that sets up off the PacNW Saturday into Sunday.
Moisture transport vectors highlight plenty of Pacific moisture
moving inland thanks to cyclonic flow around the area of low
pressure but this plume of moisture will move into Nevada, Idaho and
Montana. We might see an occasional shower over the higher terrain
Sunday but coverage is minimal at best. The cutoff low finally gets
moving Monday as the subtropical jet rounds the base of the low and
forces it southward. This southward trajectory finally becomes
eastward on Wednesday with some precip possible as early as
Wednesday evening into Thursday as more moisture streams into the
desert southwest thanks to the fetch off the Pacific. Confidence has
increased, somewhat, with this solution as models are in good
agreement though models (especially the GFS) do have harder times
resolving systems that remain over water versus land. We still have
plenty of time, and model runs, until this system affects us so some
changes still remain a good possibility. For now, looking like
we'll have some high clouds to contend with from Sunday onwards and
with southwesterly flow setting up, expect temperatures similar to
the previous warm snap we had recently. Wednesday evening onwards,
things get interesting.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1128 AM MDT Thu Mar 12 2020
Low clouds and stratus clearing out of lower valleys will leave
eastern UT and western CO mainly under passing mid to high level
clouds through this evening. Clouds reenter the forecast area
overnight, increasing from the south ahead of the next weather
system. Showers will reach the Four Corners area by sunrise Friday
and quickly spread north across the region. Except cigs and vis
dropping as showers track north and northeastward, resulting in
periods of IFR conditions. Weather will improve late Friday
morning/afternoon from the southwest to northeast. However,
mountain TAF sites will experience lingering snow showers over
higher terrain with scattered, convective showers possible
tomorrow afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 3 AM Friday to midnight MDT Friday
night for COZ019.
UT...Winter Weather Advisory from 3 AM Friday to midnight MDT Friday
night for UTZ028.
&&
SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGJTHazardous weather outlook, Mar 12, 4:48 AM MST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
548 AM MDT Thu Mar 12 2020
COZ001>014-017>023-UTZ022>025-027>029-131100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
448 AM MDT Thu Mar 12 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A potent system will likely impact southern and central portions
of the forecast area on Friday and Friday night with the potential
for heavy snow over the San Juan Mountains (in excess of a foot in
some locations) and moderate snow across the central mountains.
Travel could be significantly impacted along Highway 550 over
Molas, Coal Bank and Red Mountain passes. Periods of snow are
likely during the weekend and early next week as the pattern
remains unsettled over the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Mar 12, 11:40 AM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1240 PM MDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
03/12/2020 M3.5 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
CRESTED BUTTE.
0750 AM SNOW 1 NNE CRESTED BUTTE 38.88N 106.98W
03/12/2020 M1.4 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED
BUTTE.
&&Local storm report, Mar 12, 2:10 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM DENSE FOG GRAND JCT. 3NW 39.14N 108.59W
03/12/2020 MESA CO NWS EMPLOYEE
1/4 MILE VISIBILITY.
&&Local storm report, Mar 12, 2:12 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM DENSE FOG GRAND JCT. REDLANDS 39.09N 108.63W
03/12/2020 MESA CO TRAINED SPOTTER
300 FEET VISIBILITY SINCE SUNRISE.
&&Winter Weather, Eastern Uinta Mountains
- When
- March 12, 4:00 PM MST to March 14, 2:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, March 12 to 15, 20202 deaths · 1 injured · 20 events
- Tornado and Flooding in Kentucky, March 12 to 13, 2020$320,000 · EF1 · 14 events
- Flash Flooding and Flood in California, March 12, 2020$62,000 · 4 events
- Hail and Damaging Winds in Kentucky, March 12, 2020$33,000 · 2.5 in hail · 6 events
- Flash Flooding and Hail in Kentucky, March 12, 2020$4,000 · 1.75 in hail · 22 events
- Flash Flood and Hail in Illinois, March 12, 2020$15,000 · 2 in hail · 13 events
- Dense Fog in Illinois, March 12, 202019 events
- Tornadoes and Hail in Missouri, March 12, 2020$16,000 · EF0 · 9 events
- Dense Fog in Missouri, March 12, 202011 events
- High Surf in Hawaii, March 12 to 14, 202011 events
- Dense Fog in Kentucky, March 12, 20209 events
- High Wind and Winter Weather in Michigan, March 12 to 13, 2020$500 · 54 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871971.